Get E-Book on COVID-19

Q. Can you suggest a medicine to control aggression in bipolar disorder?

Answered by
Dr. Ashok Kumar Choudhary
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Sep 20, 2016 and last reviewed on: Aug 24, 2020

Hi doctor,

My mother has been diagnosed with bipolar disorder and no medicine help with her aggression. She is currently on Zolam and Clonafit. I have also attached her other prescription reports for your reference. My mother beats and abuses our maid. She defecates in the room whenever she wants to punish us as well as the maid. She is more aggressive with females only. Can you suggest any other medicine to control her aggression?

Dr. Ashok Kumar Choudhary

Andrology Geriatrics Psychiatry Psychologist/ Counsellor Psychotherapy Sexology
#

Hi,

Welcome to icliniq.com.

I read your query and understood your concerns.

First of all I feel that she is developing dementia as defecating in the room is not a characteristic of bipolar disorder.

I understand she do it for punishing other family members and especially maid, but this is not something a person with clear bipolar disorder do.

For clarification I will request you to get CT scan or MRI brain of her mind and post a detailed follow up query.

I am sure that she is exhibiting signs of dementia, which includes forgetfulness, difficulty in keeping personal hygiene, agitation, difficulty in identifying time and place, especially during evening hours.

Regarding her aggression, considering the history of bipolar disorder and possibility of dementia I feel the following can be done:

  • Consult her specialist doctor and get the dose of Quetiapine increased. As I can see from the previous prescription, she received only 75 to 100 mg of Quetiapine. This dose is not enough for any person with bipolar disorder.
  • The dose is generally 400 to 600 mg per day and I think the dose of Quetiapine can be increased to at least 200 mg to control her aggression.
  • The second alternative is lithium. Lithium is a proven agent for bipolar disorder and considering her age a dose of 600 to 900 mg can be used safely after getting the renal profile from your nearby laboratory.

Revert back with a detailed history to a psychiatrist online --> https://www.icliniq.com/ask-a-doctor-online/psychiatrist


Was this answer helpful?

 | 

Related Questions:
Body Mass Index Calculator
Do my symptoms indicate bipolar disorder or schizophrenia?
Treadmill Test Calculator
Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Is this diagnosis of bipolar disorder accurate?

Query: Hello doctor, I have been diagnosed with bipolar disorder two years back. Another doctor changed the diagnosis to light bipolar. The last one told me it is just depression and anxiety. I had mood stabilizers, antidepressants, and Modafinil tablets. Due to an overdose, I gained a lot of weight. So, ...  Read Full »

Can Quitipin and Licab XL be taken together?

Query: Hello doctor, My grandmother aged 80 years has depression from the past 25 years, and she has been taking Lithium tablets since then. However, recently as advised by a psychiatrist, she started taking Qutipin 100 mg and stopped Licab XL. Now she is taking Licab XL along with Qutipin 100 mg, as she w...  Read Full »

Also Read


Crohn's Disease
Crohn's disease causes inflammation of the digestive tract, which results in symptoms like severe diarrhea, stomach pain...  Read more»
I was diagnosed with Celiac disease a year back. Can you suggest any medicine?
Having celiac fromnlast 10 year dignosis recently ayear ago since then i am gluten free still cant absorb food feeling w...  Read more»
My head is shivering from 20 days, and it feels like head trauma. What is the cause?
Hello sir, My head is shivering like anything , feeling like trauma is head. And its start anytime in a day and when s...  Read more»

Ask your health query to a doctor online?

Ask a Psychiatrist Now

* guaranteed answer within 4 hours.

Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.